Missouri, 2016

Strong Wind in Missouri, March 22, 2016

March 22, 2016 · NWS PAH · 9 events in 9 counties and zones

Strong southwest winds gusted up to around 45 mph. At the Cape Girardeau airport, the peak wind gust was measured at 46 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds gusted up to around 45 mph. At the Cape Girardeau airport, the peak wind gust was measured at 46 mph. The Poplar Bluff airport measured a gust to 45 mph. The strong winds were mainly along and northwest of a line from Poplar Bluff to Cape Girardeau. The strong winds were the result of a strong pressure gradient between high pressure over the southeastern states and low pressure forming over the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 22, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 22, 11:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT TUE MAR 22 2016

.UPDATE...
Issued at 1235 PM CDT Tue Mar 22 2016

The latest short term guidance is not real excited about 45mph
gusts this afternoon, but they will be close enough to allow the
Wind Advisory to continue through the afternoon. We are closely
monitoring RH and winds across west Kentucky for fire weather
concerns.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 332 AM CDT Tue Mar 22 2016

Will issue a Wind Advisory for the west 2/3 of the area given
momentum transfer values seen in Bufkit GFS/NAM in the mixed layer
below 850mb. We usually end up at or just above these values.
Looking upstream at sfc obs, near term high res dew point
forecasts seem too high. We lowered values. Otherwise high clouds
today. Still breezy tonight. Increasing low level moisture should
result in more cloud cover by Wednesday morning. Through the day
Wednesday, the models (for 3 days now), show a very strong cap aoa
850mb with all moisture below the cap. Maybe sprinkles at best.
Agree with previous shift, warm advection will tend to lift the
inversion. Soundings show that, but probably not until the end of
the day. Probably mostly clouds with a lack of focus and NVA aloft
across the area. Temps a MOS blend. Lower confidence Wednesday in
warmer MAV given clouds. Went closer to ECS MOS values.

For the Wednesday night through Thursday time frame, we will
continue to gear PoPs toward the ECMWF/NAM and somewhat the CMC.
The GFS continues to appear too fast. These trends have existed
for the past 3 days. The upper system should be over NE KS/NW MO
06z Thursday with a sfc low over NW MO. The upper low should reach
NW IL by 18z with the sfc low over northern IN. Surface front at
12z Thursday should just be entering our western most counties of
SEMO. At 18z the front should be from SW IN into the KY Pennyrile.
Will increase PoPs from west to east Wednesday night for showers
and thunderstorms. Best PoPs Thursday morning will be across the
eastern 2/3 of the area, decreasing chances fairly quickly during
the afternoon from west to east. Some strong storms will be
possible Wednesday night into Thursday morning, given decent wind
fields, modest surface based instability and lowering freezing
levels. Thursday night will be dry with high pressure building in.

.LONG TERM...(Friday through Monday)
Issued at 332 AM CDT Tue Mar 22 2016

Sfc high pressure will be centered over us Friday morning, which
will allow for a very cold start, with morning lows bottoming out in
the lower 30s. This high will shift east throughout the day on
Friday/Friday night and winds will eventually shift back to
southeasterly as this occurs. Temperatures will be below normal for
Friday and only be in the low to mid 50s.

Our attention then turns to our next weather system. The GFS
continues to be the quickest model and brings the next cold front
through the area Saturday night into Sunday. The ECMWF is consistent
with a slower solution. In addition, the last couple of ECMWF runs
indicates a sfc low forming to our west along the front which moves
northeast across south central IL Sunday into Monday. This is in
response to an upper level low that develops in MO/IL. This would
indicate better chances for rain later in the weekend and continuing
into early Monday.

Looking at the GFS ensembles, it indicates a fairly progressive
trough moving through but tends to linger QPF a bit longer than the
operational GFS. Still too far out in time to nail down a perfect
time for precip. There are some indications of thunder as well,
especially when we get to Sunday and/or Sunday night.

Temperatures over the weekend should be in the 60s with a cool down
behind the front by Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Mar 22 2016

Gusty south southwest winds have developed as expected and should
continue to strengthen through the afternoon. Frequent gusts over
30kts will be the rule with the possible exception of KPAH. Winds
will stay up tonight, and gusts are likely. If the winds drop off
more tonight, LLWS will be a concern. All available guidance
brings a rapid increase in low-level moisture/clouds through all
the TAF sites late tonight or tomorrow morning, but the timing is
varied. Tried to find the middle ground. Also have lower MVFR
ceilings at KCGI and KPAH than at KEVV and KOWB.

&&

.FIRE WEATHER...
Issued at 332 AM CDT Tue Mar 22 2016

Will monitor elevated fire danger concerns closely through the day
given strong SSW winds 20 to 30 mph with gusts 40 to 45 mph. This
combined with dry fuels, and humidity levels from the upper 20 to
mid 30s (percent), will present an elevated fire concern. Best
chance of meeting criteria will be across west Kentucky. We can
coordinate this with fire weather officials shortly after daybreak
and see if any headlines are needed.

&&

.PAH Watches/Warnings/Advisories...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>007.

&&

UPDATE...DRS
SHORT TERM...CN
LONG TERM....CW
AVIATION...DRS
Hazardous weather outlook, Mar 22, 2:45 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT TUE MAR 22 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
345 AM CDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

REFER TO THE WIND ADVISORY AND SPECIAL WEATHER STATEMENT PRODUCTS
IN EFFECT FOR TODAY. IT WILL BE QUITE WINDY WITH AN ELEVATED FIRE
DANGER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
STRONG THUNDERSTORMS CANNOT BE RULED OUT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 22, 10:34 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CDT TUE MAR 22 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1134 AM CDT TUE MAR 22 2016

...ELEVATED FIRE DANGER ACROSS SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY TODAY...

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS COMBINED WITH LOW
AFTERNOON RELATIVE HUMIDITY AND SOMEWHAT DRY VEGETATION WILL MAKE
IT DANGEROUS TO DO ANY OUTDOOR BURNING THIS AFTERNOON.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Bollinger forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Cape Girardeau forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Carter forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Ripley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Scott forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 22, 12:00 PM CST to 5:00 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620706, 620707, 620708, 620709, 620710, 620711, 620712, 620713, 620714.